MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-372
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 05/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It has been reported a patient suffered an intervention whose the exeter rod 0580-1-372 broke and was replaced.The 1st implant (broken one) was implanted in (b)(6) 2021.The broken part is available for evaluation.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection of the returned device indicated in mar report.The image shows the exeter v40 stem with fracture location highlighted.The fracture occurred through the neck of the stem.On visual examination, the fracture was observed approximately 15 mm from the femoral head.Stereo microscope imaging was performed on both the proximal and distal fracture surfaces, respectively.Based on macroscopic surface features observed, including beach marks, the approximate location of origin (o) and direction of propagation were determined.The final fracture (f) location is also identified and labelled.The macroscopic surface features observed on the fracture surface indicate the component fracture propagated in fatigue.Widespread mechanical damage was also observed on the proximal and distal fracture surfaces as well as on the lower hemisphere of the femoral head.Figure shows the side of the stem near the fracture surface on the distal end of the stem, with explantation damage observed.Figure shows evidence of explantation damage near the fracture surface on the distal end of the stem.Clinician review: a review with a clinical consultant indicated " the first x-ray shows a cemented exeter stem in anatomic position without evidence of mechanical complication.The following two x-rays show a cemented exeter stem with a fractured neck fractured neck of a cemented exeter stem is confirmed.The root cause of this complication cannot be determined from the limited documentation provided." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the stem.Characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the neck.The fracture was observed to have propagated in fatigue with final fracture in overload.No manufacturing or material related defects were observed on the device surfaces examined.A review with a clinical consultant indicated " the first x-ray shows a cemented exeter stem in anatomic position without evidence of mechanical complication.The x-rays show a cemented exeter stem with a fractured neck fractured neck of a cemented exeter stem is confirmed.The root cause of this complication cannot be determined from the limited documentation provided." if additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It has been reported a patient suffered an intervention whose the exeter rod 0580-1-372 broke and was replaced.The 1st implant (broken one) was implanted on (b)(6) 2021.The broken part is available for evaluation.

Brand Name
EXETER V40 STEM 37.5MM NO 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key19497428
Report Number0002249697-2024-00861
Device Sequence Number6661144
Product Code LPH
UDI-Device Identifier04546540153265
UDI-Public04546540153265
Combination Product (Y/N)N
Initial Reporter CountryRO
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Catalogue Number0580-1-372
Device Lot NumberG7645481
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/21/2024
Supplement Date Received by Manufacturer10/24/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR
Patient SexMale
Patient Weight130 KG